Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Jacksonville, FL

May 4, 2017Atkinson County, Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 4, 2017, 1:08 PM EDT for Atkinson County, Coffee County, Georgia. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2017, 1:08 PM EDT (17:08 UTC)
Expired
May 4, 2017, 2:00 PM EDT
In force
52 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Atkinson County, GA, Coffee County, GA

The radar

The Moody AFB radar (KVAX), 56 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 1:16 PM EDTTSTM WND DMG7 Ene Willacoochee, GASEVERAL TREES DOWN ALONG WITH LARGE BRANCHES. SHEET METAL ON OUT BUILDING PULLED BACK. TIME ESTIMATED BY RADAR.
May 4, 1:25 PM EDTTORNADO 07 Ene Willacoochee, GAA NWS STORM SURVEY CONCLUDED THAT A BRIEF WEAK TORNADO CAUSED SEVERE ROOF DAMAGE TO A BARN BEFORE DISSIPATING.
May 4, 2:04 PM EDTTORNADO 13 Ese West Green, GAA NWS STORM SURVEY FOUND A TORNADO RESULTED IN DAMAGE TO ONE HOME AND ONE OUTBUILDING. TREES WITH SNAPPED TRUNKS WERE ALSO FOUND ALONG THE PATH.
May 4, 2:05 PM EDTTSTM WND DMGDouglas, GAEMERGENCY MANAGEMENT REPORTED SEVERAL DIFFERENT AREAS OF TREE DAMAGE. TOPS OF TREES WERE SNAPPED. FARM SHEDS DAMAGED. CARPORT SHELTERS DAMAGED. ONE LOCATION OF DAMAGE WAS FOCUSED NEAR MOORE ROAD AND JAMES MOORE ROAD JUST EAST OF WEST GREEN HIGHWAY. ANOTHER ARE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS52 KJAX 041708
SVRJAX
GAC003-069-041800-
/O.NEW.KJAX.SV.W.0101.170504T1708Z-170504T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
108 PM EDT THU MAY 4 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coffee County in southeastern Georgia...
  Central Atkinson County in southeastern Georgia...

* Until 200 PM EDT

* At 108 PM EDT, a severe thunderstorm was located near Willacoochee,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Douglas, Pearson, Willacoochee, Nicholls and West Green. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3167 8280 3167 8278 3152 8259 3150 8260
      3118 8295 3118 8302 3121 8305 3123 8305
      3128 8303 3131 8306 3133 8306 3134 8307
      3135 8309
TIME...MOT...LOC 1708Z 222DEG 32KT 3127 8304 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SHASHY
2 follow-up statements
318 
WWUS52 KJAX 041720
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
120 PM EDT THU MAY 4 2017

GAC003-069-041800-
/O.CON.KJAX.SV.W.0101.000000T0000Z-170504T1800Z/
Coffee GA-Atkinson GA-
120 PM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN COFFEE AND NORTHWESTERN ATKINSON COUNTIES...

At 120 PM EDT, a severe thunderstorm was located near Willacoochee,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Douglas, Pearson, Willacoochee, Nicholls and West Green. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3167 8280 3167 8278 3152 8259 3150 8260
      3124 8291 3125 8294 3128 8301 3131 8306
      3133 8306 3134 8307 3135 8309
TIME...MOT...LOC 1720Z 222DEG 33KT 3134 8296 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SHASHY
639 
WWUS52 KJAX 041747
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
147 PM EDT THU MAY 4 2017

GAC003-041757-
/O.CAN.KJAX.SV.W.0101.000000T0000Z-170504T1800Z/
Atkinson GA-
147 PM EDT THU MAY 4 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ATKINSON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3167 8280 3167 8278 3152 8259 3150 8260
      3137 8279 3137 8282 3141 8284 3142 8292
      3144 8301
TIME...MOT...LOC 1747Z 221DEG 27KT 3150 8279 

$$

GAC069-041800-
/O.CON.KJAX.SV.W.0101.000000T0000Z-170504T1800Z/
Coffee GA-
147 PM EDT THU MAY 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SOUTHEASTERN COFFEE COUNTY...

At 147 PM EDT, a severe thunderstorm was located near Douglas, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Douglas, Nicholls and West Green. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3167 8280 3167 8278 3152 8259 3150 8260
      3137 8279 3137 8282 3141 8284 3142 8292
      3144 8301
TIME...MOT...LOC 1747Z 221DEG 27KT 3150 8279 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 9:36 AM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 4, 9:36 AM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
936 AM EDT Thu May 4 2017

.UPDATE...
Pre-frontal squall line just west of NE FL/SE GA is weakening
with expansive thin/cirrus shield out ahead of it that will
suppress some of the expected daytime heating but not all of it.
South winds expected to increase to 15-25 mph with gusts up to
30-35 mph out ahead of the pre-frontal squall line. Still expect
the three rounds of convection over the next 24 hours as pre-
frontal trof and cold front push across the region. The current
weakening pre- frontal squall line should re- form over NE FL/SE
GA later this morning with some widely scattered showers/storms
tracking across through early this afternoon...a few strong storms
will be possible with gusty winds but severe storms not expected
with this feature. The latest Hi- Res models are still suggesting
a slightly stronger line of scattered to numerous storms pushing
across during the late afternoon and early evening hours with the
best chances of isolated severe storms /Marginal Risk/ across the
Suwannee River Valley and inland SE GA with strong storms still
possible across NE FL, although a few isolated storms will be
possible as these storms interact with the Atlc Coast Sea breeze
along the I-95 corridor. These storms will push into the coastal
waters during the evening hours with strong wind gusts as well.
After this round of storms a lull is expected during the mid-late
evening hours before the final round of widely scattered
showers/storms with the cold frontal passage during the overnight
hours. Overall the /SPC Marginal Risk/ describes event nicely with
scattered strong storms at times with greatest threat of 40-50mph
wind gusts with isolated severe storms possible with gusts to 60
mph. Overall rainfall amounts through tonight should be in the
0.25-0.50" range with a few isolated higher amounts close to an
inch where stronger storms occur.

&&

.AVIATION...
With three potential rounds of showers/storms to impact the TAF
locations will be a challenge to time everything, but overall
expect VFR conds through the day with increasing South winds to
15G20-25 knots, possible periods of TEMPO MVFR CIGS/VSBYS with the
first round of showers/storms btwn 19-20z, then better chances of
stronger showers/storms 22-23z with gusts to 35-40 knots possible.
Then potentially VFR conds until final cold frontal passage with
MVFR CIGS and wind shift late tonight in the 07-09z time frame.

&&

.MARINE...
South Flow increases to 20 to 25 knots today and seas build to 6-8
ft ahead of the cold front. Winds shift to the SW tonight and the
best chances of any gusts to Gale Force (35 knots) will likely be
with the offshore moving squall line during the Evening hours as
projected by the latest Hi-Res models. Small Craft Advisories have
already been posted.

Rip Currents: Moderate risk continues today in the south flow
should become a low risk on Friday in the offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  81  56  73  50 /  70  60  10  10
SSI  82  62  75  57 /  70  70  10  10
JAX  86  59  77  54 /  70  60  10  10
SGJ  84  63  78  56 /  70  60  30  10
GNV  87  60  76  52 /  50  70  10  10
OCF  88  62  77  55 /  50  60  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 10 AM EDT Friday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 3 AM EDT Friday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Hess/Corless
Hazardous weather outlook, May 4, 4:45 AM EDT, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
445 AM EDT Thu May 4 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-050930-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
445 AM EDT Thu May 4 2017

...MARGINAL RISK OF SEVERE WEATHER THIS AFTERNOON AND EARLY
EVENING...

...MODERATE RISK OF RIP CURRENTS...

...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...
Scattered to numerous thunderstorms are forecast this afternoon
into early Friday morning as a strong cold front moves through
the area. A few strong to severe storms will be possible mainly
this afternoon into the early evening.

A Small Craft Advisory is in effect for all of the coastal
waters through tonight.

Smoke from the West Mimms Wildfire may lower visibilities for
a time during the day. Areas affected by dense smoke will be
Charlton...southern Ware...and southern Clinch.

There is a Moderate risk of rip currents at the beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Locations near wildfires may experience reduced visibilities from
areas of smoke mainly during the late night and early morning
hours.

A Small Craft Advisory may be needed for the offshore waters
Friday night into a portion of Saturday as a secondary cold
front moves offshore.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Special weather statement, May 4, 12:49 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1249 PM EDT THU MAY 4 2017

GAZ132-149-041730-
Atkinson GA-Coffee GA-
1249 PM EDT THU MAY 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COFFEE AND ATKINSON
COUNTIES UNTIL 130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ray City, or near Nashville, moving northeast at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Pearson and Willacoochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 8293 3134 8271 3118 8293 3118 8305
      3123 8305 3128 8303 3131 8306 3133 8306
      3134 8307 3135 8309 3137 8311
TIME...MOT...LOC 1649Z 228DEG 34KT 3116 8316

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 12:49 PM EDTSpecial Weather StatementJAXAtkinson41 min
May 4, 1:32 PM EDTTornado WarningJAXCoffee28 min
May 4, 1:35 PM EDTSpecial Weather StatementJAXLanier40 min
May 4, 1:55 PM EDTSpecial Weather StatementJAXPierce50 min
May 4, 2:01 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon44 min
May 4, 2:03 PM EDTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis42 min
May 4, 2:44 PM EDTSpecial Weather StatementJAXPierce, Wayne46 min
May 4, 2:49 PM EDTSpecial Weather StatementJAXBrantley41 min
May 4, 2:51 PM EDTSpecial Weather StatementJAXBacon39 min
May 4, 3:00 PM EDTSevere Thunderstorm WarningJAXPierce, Wayne45 min
May 4, 3:15 PM EDTTornado WarningJAXWayne30 min
May 4, 3:30 PM EDTSevere Thunderstorm WarningJAXBrantley, Glynn, Wayne45 min
May 4, 3:41 PM EDTTornado WarningJAXBrantley, Glynn, Wayne34 min
May 4, 3:58 PM EDTSpecial Weather StatementJAXCamden47 min
May 4, 4:18 PM EDTSevere Thunderstorm WarningJAXCamden42 min
May 4, 4:19 PM EDTSpecial Weather StatementJAXWayne41 min
May 4, 4:27 PM EDTSpecial Weather StatementJAXGlynn48 min
May 4, 5:01 PM EDTSpecial Weather StatementJAXEchols44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.